Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Duluth, MN

July 6, 20174 counties in Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 6, 2017, 6:12 PM CDT for 4 counties in Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2017, 6:12 PM CDT (23:12 UTC)
Expired
Jul 6, 2017, 6:45 PM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Bayfield County, WI, Douglas County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 87 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 5:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:22 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 6, 3:22 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
322 PM CDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 322 PM CDT Thu Jul 6 2017

Another night of strong to severe thunderstorms on tap across the
Northland. The mesoscale details near the surface are fairly
complicated. There are two remnant outflow boundaries over the
forecast area this afternoon; one from our northwest into the Twin
Ports to near Hayward, and another arcing clockwise from near
Silver Bay into the Boundary Waters Canoe Area Wilderness. A cool
front was advancing southeastward from near Crane Lake to Grand
Rapids to Leader. Ahead of those boundaries, moderate instability
of 1500-2500 J/kg of MLCAPE has developed with 0-6 km deep layer
shear of 35 to 45 knots. A few thunderstorms have developed ahead
of the cool front, with another area of storms on the eastern
outflow boundary in the Arrowhead. Expect storms to increase in
coverage and intensity during the remainder of the afternoon and
continue into this evening. Large hail, damaging wind, and
torrential rainfall are the main threats. However, with the
quantity of small scale boundaries in place across the Northland,
a small tornado risk cannot be ruled out.

Storms should exit the CWA this evening to the southwest with
quieter conditions expected for much of the night. Lingering
elevated instability over northwest and central Minnesota may
support another round of isolated thunderstorms from around 09Z
Friday morning into the afternoon as a compact and potent
shortwave trough dives out of the Canadian Prairies and across
central Minnesota. Severe storms are not expected, but a few
storms may be strong. Behind the cool front late tonight and
Friday, drier and slightly cooler air will advect into the region,
leading to slightly cooler and more comfortable conditions to
wrap up the work week.

.LONG TERM...(Friday night through Thursday)
Issued at 322 PM CDT Thu Jul 6 2017

A strong mid to upper level ridge across the southern Rockies
into the central and southern Great Plains will persist through
the long- term period, with an upper low approaching Hudson Bay
leading to a northwest flow pattern aloft across the Upper Midwest
this weekend into next week. The mid-level ridging flattens out
towards the middle of next week, with a number of mid-level
shortwave troughs embedded in the northwest to westerly flow
pattern possibly resulting in showers and storms.

Friday night through Sunday skies will be mainly clear with highs
in the 70s to near 80 Saturday and Sunday.

Sunday afternoon into Sunday night a mid-level shortwave trough
embedded in northwesterly flow approaches from the west as a
weakly-defined warm frontal boundary lifts north across central
Minnesota. Showers and storms may fire along the front late Sunday
afternoon into Sunday evening, with the best chance for storms
south of Highway 2. Given the spread in ensemble guidance
regarding placement of the front and thus the best instability,
the possibility for any strong to severe storms is very low.

Early week the subsidence influence from the mid-level ridge
approaching from the west will set in across the Upper Midwest
leading to little to no precipitation chances Monday into Tuesday.
Highs in the 70s to near 80.

Tuesday night into Wednesday another chance for showers and
thunderstorms as a front approaches from the best. Southerly flow
ahead of the front will result in dew points reaching the mid 60s
on Wednesday afternoon resulting in an environment with 1500 to
2500 J/kg MUCAPE. A few strong storms are possible, but deep layer
wind profiles will not be favorable for organized thunderstorms
capable of producing widespread severe weather. Highs in the upper
70s to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jul 6 2017

VFR conditions will prevail through the TAF period at all sites
with the exception of HYR where scattered to widespread storms
late today could result in brief MVFR to IFR visibility. Isolated
showers/storms may also impact HIB and DLH, though due to the low
coverage of storms expected kept just a mention of showers in the
TAF for now - will update with a mention of thunderstorms and more
detailed timing if/when confidence is higher that storms will
impact either site. Some mid to high level clouds this afternoon
at most sites, becoming clear overnight. West winds becoming more
northwesterly this afternoon with gusts to 18-22 knots, especially
at BRD and HIB. Winds become light overnight.

Increasing mid-level clouds late Friday morning at all sites,
with ceilings remaining VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  73  53  78 /   0  30   0  10
INL  56  73  51  78 /  10   0   0  10
BRD  59  76  54  81 /   0  20   0   0
HYR  58  74  50  78 /  40  40   0  10
ASX  58  72  52  79 /  20  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Jul 6, 3:04 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
304 PM CDT Thu Jul 6 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
304 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and tonight

Thunderstorms are likely this afternoon and tonight from northern
Minnesota southeast across northern Wisconsin. Large hail,
damaging wind gusts, and torrential rainfall are the main threats.
Localized flooding is possible should storms move over the same
location repeatedly tonight. There is a small risk of tornadoes,
especially this afternoon and early this evening, before sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Several rounds of thunderstorms are possible from Friday morning
through Wednesday. Some of the storms may be strong, but it is too
early to highlight any particular time range or area.

.SPOTTER INFORMATION STATEMENT...

SKYWARN Spotters will be needed this afternoon and this evening.

LSZ121-140>148-071030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
304 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and tonight

A few thunderstorms are possible across western Lake Superior
this afternoon and this evening. Some of the storms may be strong
or severe with large hail, dangerous wind gusts, and heavy
rainfall which will reduce visibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible across parts of western Lake Superior
late Tuesday night into Wednesday.

JJM/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 6, 5:07 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
507 PM CDT THU JUL 6 2017

WIZ002-062215-
Bayfield-
507 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BAYFIELD COUNTY...

At 505 PM CDT, a strong thunderstorm was near Sand Island, or 12
miles northeast of Herbster Wisconsin, moving southeast at 35 mph.

Wind gusts up to 40 mph, dime-size hail, and frequent cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Bayfield, Sand Bay and Red Cliff around 515 PM CDT.

Other locations impacted by this storm include Apostle Islands
National Lake Shore.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4680 9074 4678 9079 4677 9078 4664 9094
      4687 9123 4691 9117 4691 9112 4692 9108
      4696 9109 4698 9104 4701 9102 4702 9098
      4690 9068 4688 9070 4689 9067 4688 9064
TIME...MOT...LOC 2205Z 311DEG 31KT 4693 9101

LE
Local storm report, Jul 6, 5:08 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
508 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 WNW FRIESLAND         46.10N 92.99W
07/06/2017  M2.50 INCH       PINE               MN   TRAINED SPOTTER

&&

WM
Special weather statement, Jul 6, 5:19 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
519 PM CDT THU JUL 6 2017

WIZ002-003-062230-
Bayfield-Ashland-
519 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES...

At 517 PM CDT, a strong thunderstorm was near Sand Bay, or 9 miles
northwest of Bayfield, moving southeast at 35 mph.

Wind gusts up to 35 mph and dime-size hail can be expected with this
storm.

This storm will be near...
  Washburn, Bayfield, La Pointe, Red Cliff and Madeline Island
  around 530 PM CDT.

Other locations impacted by this storm include Big Bay State Park and
Apostle Islands National Lake Shore.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4663 9092 4687 9121 4691 9113 4692 9108
      4693 9108 4703 9090 4685 9055
TIME...MOT...LOC 2217Z 308DEG 30KT 4688 9093

LE
Local storm report, Jul 6, 5:21 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
521 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 E ISLAND LAKE         47.02N 92.11W
07/06/2017  M0.50 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

WM
Special weather statement, Jul 6, 5:27 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
527 PM CDT THU JUL 6 2017

MNZ020-037-062245-
Southern Lake/North Shore-Carlton/South St. Louis-
527 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...

At 527 PM CDT, a strong thunderstorm was near French River, or 14
miles northeast of Duluth, moving southeast at 30 mph.

Wind gusts up to 35 mph, half-inch hail, and frequent cloud to ground
lightning can be expected with this storm.

This storm will be near...
  French River around 535 PM CDT.
  Knife River and Larsmont around 540 PM CDT.

Other locations impacted by this storm include North Shore, Lakewood
Twp, and Palmers.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4697 9205 4700 9199 4706 9191 4696 9170
      4692 9174 4687 9187 4683 9194
TIME...MOT...LOC 2227Z 313DEG 27KT 4696 9195

LE
Special weather statement, Jul 6, 5:39 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
539 PM CDT THU JUL 6 2017

WIZ001-002-062300-
Douglas-Bayfield-
539 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND EAST
CENTRAL DOUGLAS COUNTIES...

At 538 PM CDT, a strong thunderstorm was near Barnes, or 30 miles
southeast of Superior, moving southeast at 30 mph.

Wind gusts up to 40 mph, dime-size hail, and frequent cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Barnes around 550 PM CDT.

Other locations impacted by this storm include Middle Eau Claire Lake
and Upper Eau Claire Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4644 9174 4653 9169 4658 9157 4643 9122
      4623 9148
TIME...MOT...LOC 2238Z 310DEG 26KT 4647 9158

LE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:14 AM CDTSpecial Weather StatementDLHAitkin16 min
Jul 6, 12:29 AM CDTSpecial Weather StatementDLHAitkin16 min
Jul 6, 12:36 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine24 min
Jul 6, 12:59 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine46 min
Jul 6, 1:21 AM CDTSevere Thunderstorm WarningDLHAitkin24 min
Jul 6, 1:37 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine23 min
Jul 6, 2:19 AM CDTSpecial Weather StatementDLHPine11 min
Jul 6, 2:44 AM CDTSpecial Weather StatementDLHAitkin16 min
Jul 6, 3:03 AM CDTSevere Thunderstorm WarningDLHAitkin42 min
Jul 6, 3:10 AM CDTSevere Thunderstorm WarningDLHCass, Itasca50 min
Jul 6, 3:13 AM CDTSpecial Weather StatementDLHCass17 min
Jul 6, 3:30 AM CDTSpecial Weather StatementDLHPine15 min
Jul 6, 3:35 AM CDTFlash Flood WarningDLHAitkin4 hr
Jul 6, 3:42 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing18 min
Jul 6, 3:49 AM CDTSevere Thunderstorm WarningDLHAitkin41 min
Jul 6, 3:52 AM CDTFlash Flood WarningDLHPine4 hr
Jul 6, 3:57 AM CDTSevere Thunderstorm WarningDLHCass, Itasca48 min
Jul 6, 4:00 AM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Crow Wing, Itasca45 min
Jul 6, 4:11 AM CDTSpecial Weather StatementDLHPine19 min
Jul 6, 4:25 AM CDTSpecial Weather StatementDLHItasca20 min
Jul 6, 4:28 AM CDTSpecial Weather StatementDLHCarlton32 min
Jul 6, 4:35 AM CDTSpecial Weather StatementDLHPine25 min
Jul 6, 4:38 AM CDTSpecial Weather StatementDLHPine22 min
Jul 6, 4:44 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Pine, Saint Louis46 min
Jul 6, 4:48 AM CDTSevere Thunderstorm WarningDLHAitkin, Pine42 min
Jul 6, 4:49 AM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis41 min
Jul 6, 4:55 AM CDTFlash Flood WarningDLHCarlton, Pine4 hr
Jul 6, 5:01 AM CDTSpecial Marine WarningDLH89 min
Jul 6, 5:13 AM CDTSevere Thunderstorm WarningDLHAitkin, Pine32 min
Jul 6, 5:31 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine, Saint Louis44 min
Jul 6, 5:33 AM CDTSevere Thunderstorm WarningDLHSaint Louis42 min
Jul 6, 5:35 AM CDTSevere Thunderstorm WarningDLHPine40 min
Jul 6, 6:18 AM CDTSpecial Weather StatementDLHLake27 min
Jul 6, 6:47 AM CDTSpecial Weather StatementDLHLake28 min
Jul 6, 7:02 AM CDTSpecial Weather StatementDLH28 min
Jul 6, 7:30 AM CDTAreal Flood WarningDLHAitkin, Carlton, Pine6 hr
Jul 6, 7:33 AM CDTSpecial Weather StatementDLH12 min
Jul 6, 7:35 AM CDTSpecial Weather StatementDLH10 min
Jul 6, 7:46 AM CDTSevere Thunderstorm WarningDLHLake18 min
Jul 6, 8:00 AM CDTSevere Thunderstorm WarningDLHLake, Saint Louis30 min
Jul 6, 8:20 AM CDTSpecial Marine WarningDLH85 min
Jul 6, 8:29 AM CDTSevere Thunderstorm WarningDLHLake16 min
Jul 6, 9:24 AM CDTSpecial Weather StatementDLHLake21 min
Jul 6, 9:59 AM CDTSpecial Weather StatementDLHLake31 min
Jul 6, 10:30 AM CDTSpecial Weather StatementDLH15 min
Jul 6, 10:47 AM CDTSpecial Weather StatementDLHLake13 min
Jul 6, 2:33 PM CDTSpecial Weather StatementDLH27 min
Jul 6, 2:46 PM CDTSevere Thunderstorm WarningDLHCook, Lake44 min
Jul 6, 2:51 PM CDTSpecial Weather StatementDLHSaint Louis9 min
Jul 6, 3:42 PM CDTSpecial Marine WarningDLH93 min
Jul 6, 3:47 PM CDTSevere Thunderstorm WarningDLHCook28 min
Jul 6, 3:58 PM CDTSpecial Weather StatementDLHCook17 min
Jul 6, 4:01 PM CDTSpecial Weather StatementDLHSaint Louis14 min
Jul 6, 4:13 PM CDTSpecial Marine WarningDLH47 min
Jul 6, 4:13 PM CDTSevere Thunderstorm WarningDLHLake32 min
Jul 6, 4:19 PM CDTSpecial Weather StatementDLHCook11 min
Jul 6, 4:38 PM CDTSpecial Weather StatementDLHCook7 min
Jul 6, 5:35 PM CDTSpecial Marine WarningDLH25 min
Jul 6, 4:04 AM CDTSpecial Weather StatementDLHSawyer11 min
Jul 6, 4:20 AM CDTSpecial Weather StatementDLHSawyer10 min
Jul 6, 4:32 AM CDTSpecial Weather StatementDLHBurnett28 min
Jul 6, 5:52 AM CDTSpecial Weather StatementDLHIron8 min
Jul 6, 6:02 AM CDTSpecial Weather StatementDLHIron13 min
Jul 6, 6:15 AM CDTSpecial Weather StatementDLHBurnett, Washburn45 min
Jul 6, 6:17 AM CDTSpecial Weather StatementDLHIron13 min
Jul 6, 5:07 PM CDTSpecial Weather StatementDLHBayfield8 min
Jul 6, 5:19 PM CDTSpecial Weather StatementDLHBayfield11 min
Jul 6, 5:27 PM CDTSpecial Weather StatementDLHDouglas18 min
Jul 6, 5:39 PM CDTSpecial Weather StatementDLHDouglas21 min
Jul 6, 5:59 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer31 min
Jul 6, 6:19 PM CDTSevere Thunderstorm WarningDLHAshland, Iron26 min
Jul 6, 6:32 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer43 min
Jul 6, 6:44 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas, Sawyer, Washburn31 min
Jul 6, 6:46 PM CDTSevere Thunderstorm WarningDLHAshland, Iron44 min
Jul 6, 6:50 PM CDTSpecial Weather StatementDLHBurnett10 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.